Index Transient Synovitis
What is transient synovitis?
Transient synovitis (TS) is inflammation of one or more joints that typically lasts 1 to 3 weeks. It can affect any joint, but most commonly occurs in the hip. It is sometimes called “toxic synovitis” or “postinfectious arthritis.” Sometimes children with TS will also have a skin rash.
What causes TS?
TS is most commonly caused by a viral infection. It occasionally develops after getting a vaccine or from taking some medicines. The viral infection, vaccine, or medicine triggers a process that leads to an immune response that affects the joints. The joints become inflamed and begin to hurt. Sometimes the cause isn’t known. Why some children get TS and others don’t is not well understood.
How is it diagnosed?
Your healthcare provider will examine your child’s joints and may order blood tests and X-rays. These tests will help make sure that the cause of joint pain isn’t something more serious than transient synovitis.
How should TS be treated?
TS gets better with medicines that reduce inflammation such as ibuprofen. Check with your healthcare provider before you give any medicine that contains aspirin or salicylates to a child or teen. This includes medicines like baby aspirin, some cold medicines, and Pepto Bismol. Children and teens who take aspirin are at risk for a serious illness called Reye’s syndrome. Your healthcare provider can tell you how much anti-inflammatory medicine you can safely give your child. Rarely, other medicines such as oral steroids are used.
Your child’s medicine is ____________________________. Give ____________ every _____ hours.
Ask your child’s healthcare provider if your child should reduce his or her activity level.
How long will it last?
TS usually goes away completely in 1 to 3 weeks. It usually begins to improve once your child starts taking anti-inflammatory medicine.
Children with TS may have problems with blood vessels near the painful joint. It is important for your child to have regular check-ups to make sure the joint is healing properly. Studies show that children with TS have a slightly greater chance of having joint problems like arthritis later in life.
When should I call my child’s healthcare provider?
Call during office hours if:
- your child develops increasing fever or pain despite anti-inflammatory medicine
- the pain in the affected joint is not getting better within 3 days of starting medicine
- your child’s joint pain continues for more than 3 weeks or returns after stopping anti-inflammatory medicine.
- you are concerned about other symptoms.
Written by Robert Brayden, MD, Professor of Pediatrics, University of Colorado School of Medicine. Published by RelayHealth.
Last modified: 2011-02-11
Last reviewed: 2010-09-16 This content is reviewed periodically and is subject to change as new health information becomes available. The information is intended to inform and educate and is not a replacement for medical evaluation, advice, diagnosis or treatment by a healthcare professional. References
Pediatric Advisor 2011.4 Index
© 2011 RelayHealth and/or its affiliates. All rights reserved.